The effect of indication on hypersensitivity reactions associated with zomepirac sodium and other nonsteroidal antiinflammatory drugs
A large, computerized database derived from Medicaid claims was used to evaluate the risk of allergy and/or anaphylaxis associated with the use of nonsteroidal antiinflammatory drugs (NSAIDs) as a class and the risk associated with the use of zomepirac relative to other NSAIDs. We compared 51,797 patients exposed to NSAIDs with 35,634 age- and sex-matched patients who had not been exposed. As a class, NSAIDs were associated with an adjusted relative risk (95% confidence interval) of hypersensitivity reactions of 2.0 (1.3–2.9). The increased risk was accentuated in those with a diagnosis compatible with acute pain (3.6 [2.2–5.9]) and absent in those without such a diagnosis (1.1 [0.6–1.9]). Comparison of those exposed to zomepirac with those exposed to other NSAIDs resulted in an age-adjusted relative risk of 2.0 (1.1–4.7). Stratification by the probable indication for NSAID use again suggested that the risk may be explained by the use of the NSAIDs for different indications. We concluded that NSAIDs are associated with an increased risk of allergy and/or anaphylaxis, and the use of zomepirac appears to be associated with an increased risk compared with the use of other NSAIDs. However, that increased risk may be a function of the primary indication for the drug or, more likely, the regimen associated with that indication, rather than an intrinsic property of the drug.
Strom, B. L., Carson, J. L., Morse, M. L., West, S., & Soper, K. A. (1987). The effect of indication on hypersensitivity reactions associated with zomepirac sodium and other nonsteroidal antiinflammatory drugs. Arthritis & Rheumatism, 30(10), 1142-1148. DOI: 10.1002/art.1780301009